Winter Storm, N Ventura
- When
- April 14, 11:00 AM PST
- Where
- N Ventura forecast zone
- Reported by
- GENERAL PUBLIC
A Pacific storm winter storm conditions to the mountains of Ventura and Los Angeles counties. In Ventura county, Mount Pinos reported 8 to 10 inches of snowfall.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A Pacific storm winter storm conditions to the mountains of Ventura and Los Angeles counties. In Ventura county, Mount Pinos reported 8 to 10 inches of snowfall. In Los Angeles county, Mountain High Ski Resort reported 14 to 20 inches of snowfall while Mount Baldy reported 10 inches of snowfall. The heavy snow combined with gusty winds between 25 and 40 mph to produce reduced visibilities and dangerous winter storm conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 14, 3:15 AM PST, 7 hours 45 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PDT MON APR 14 2003
BAND OF PRECIPITATION WAS CONTG TO MAKE GLACIALLY SLOW PROGRESS TO
THE S AND E THIS MORNING...NOW LYING ACRS SERN SBA...VTU AND WRN L.A.
COUNTIES. SRN END OF THE UPR LOW OFF THE COAST OF CA HAS CONTD TO
SHARPEN THIS MORNING IN RESPONSE TO A STRONG SHORT WAVE DROPPING SWD
INTO THE BASE OF THE SYSTEM. AT THIS SAME TIME...A STRONG SUBTROPICAL
JET HAS EDGED NWD INTO NRN BAJA AND EXTREME SRN CA. THIS HAS SET UP AN
INCRGLY DIFFLUENT PATTERN ALF OVER THE FCST AREA...WHICH SHOULD CONT
TO IMPROVE TODAY. IN ADDITION...THE STRONG VORT AT THE BASE OF THE
TROUGH WILL ROTATE TOWARD THE FCST AREA TODAY. AND...AS COLDER AIR ALF
ASSOCD WITH THE UPR CENTER MOVES TOWARD THE AREA...THE ATMOS WL
DESTABILIZE. ALL OF THIS SHOULD CAUSE SIGNIFICANT ENHANCEMENT OF THE
PRECIP BAND TODAY...AND RAINFALL INTENSITIES SHOULD BE ON THE INCREASE.
EXACTLY WHERE THIS BAND SETS UP WHEN IT INTENSIFIES IS...BLV IT OR
NOT...STILL SOMEWHAT IN QUESTION. THERE IS SOME CHANCE THAT THE
HEAVIEST RAINFALL WILL END UP BEING S AND E OF THE FCST AREA...ACRS
ORANGE COUNTY AND THE INLAND EMPIRE. HWVR...EVEN IF THAT ENDS UP BEING
TRUE...STILL XPCT RAIN TO BECOME HEAVY AT TIMES TODAY ACRS VTU AND L.A.
COUNTIES...AND POSSIBLY BACK INTO ERN SBA COUNTY WHERE OROGRAPHIC
ENHANCEMENT OF THE VERY MOIST LOW AND MID LVLS OF THE ATMOSPHERE CONTS.
ACRS SLO AND WRN SBA COUNTIES...EXPECT PRECIP TO BE MORE SHOWERY...AND
THE SUN COULD EVEN COME OUT FOR A WHILE TODAY. OF COURSE...IF THAT
HAPPENS...THAT WOULD HELP CREATE ADDITIONAL INSTABILITY...HELPING
SHOWERS TO DVLP.
COULD BE A FEW THUNDERSTORMS ACRS THE AREA TODAY AND TONIGHT AS
COLDER AIR ALF PUSHES INTO THE AREA CAUSING INCREASING INSTABILITY.
XPCT SHOWERS BEHIND THE MAIN BAND OF RAIN TO DECREASE AROUND SUNSET.
STEADY RAIN SHOULD TURN TO SHOWERS ACRS VTU COUNTY THIS EVENING...
BUT POSSIBLY NOT UNTIL VERY LATE TONIGHT ACRS SERN SXNS OF L.A.
COUNTY. RAINFALL FOR TODAY AND TONIGHT SHOULD AVERAGE ONE HALF
INCH OR LESS ACRS SLO AND WRN SBA COUNTIES...AND ONE HALF INCH TO
AN INCH AND A HALF ACRS ERN SBA COUNTY. ACRS CSTL AND VLY SXNS OF
L.A. AND VTU COUNTIES...XPCT ONE TO TWO INCHES...WITH 2 TO 4 INCHES
IN THE FOOTHILLS AND MTNS. L.A. COUNTY STANDS THE BETTER CHANCE OF
GETTING THE HIGHEST TOTALS. THE TOTALS ACRS ERN SBA COUNTY
AND POSSIBLY VTU COUNTY MAY HAVE TO BE ADJUSTED DOWNWARD A BIT
DEPENDING UPON THE POSITION OF THE RAIN BAND TODAY.
SNOW LEVELS WERE STILL FAIRLY HIGH THIS MORNING...GENERALLY ARD 6500 FT
ACRS SBA CNTY AND BETWEEN 7000 AND 7500 FEET ACRS L.A. CNTY. MODELS ARE
INDICATING THAT SNOW LEVELS WILL LOWER LATER TODAY. IT WILL BE A RACE
BETWEEN THE END OF THE HEAVIEST PRECIP AND THE LOWERING SNOW LEVELS. AT
THIS TIME...BLV THERE WILL BE ENOUGH PRECIP LEFT ONCE THE COLD AIR
ARRIVES TO ALLOW FOR SIGNIFICANT SNOWFALL ACCUMULATIONS...AT LEAST
ABOVE 6500 FEET. HAVE UPGRADED TO A WINTER STORM WARNING FOR THE MTNS
OF L.A....VTU AND SBA COUNTIES FOR TODAY AND TONIGHT. WAS TEMPTED NOT
TO INCLUDE SBA CNTY IN THE WARNING...SINCE THE MTNS ARE NOT AS HIGH...
AND SINCE THE BEST PRECIP WILL PROBABLY BE TO THE S AND E OF SBA CNTY.
HWVR...THE COLDER AIR SHOULD ARRIVE THERE FIRST...AND THERE IS A
REASONABLE CHANCE THAT SIGNIFICANT SNOWS COULD FALL ABOVE 5500 FT.
FEEL MOST CONFIDENT ABOUT THE WARNING IN L.A. CNTY WHERE MTNS ABOVE
6500 OR 7000 FEET COULD RECEIVE ONE TO TWO FEET OF SNOW...MAINLY THIS
AFTERNOON AND TONIGHT.
UPR SYSTEM WILL MOVE TO THE E OF THE FCST AREA TUE...AND WITH THE
XCPTN OF SOME SHOWERS IN THE MTNS...AND POSSIBLY ACRS ERN L.A.
COUNTY EARLY...PRECIP IS NOT XPCTD...AND GENERAL DRYING SHOULD
BEGIN. MODELS ARE CONTG TO FLIP FLOP WITH SOLUTIONS FOR THE NEXT
TROUGH DIGGING ACRS THE ERN PAC LATE TUE AND WED. LATEST GFS SUGGETS
THAT IT COULD BRING SHOWERS TO THE AREA LATE WED NIGHT INTO EARLY FRI...
POSSIBLY BEGINNING ON THE CENTRAL CST LATE TUE NIGHT OR WED. 06Z
RUNS HAVE BACKED OFF SOME OF THE PRECIP THREAT FOR THE AREA...AT
LEAST FOR FRI...BUT AT THIS POINT...WL MAINTAIN THE THREAT OF
SHOWERS FOR THU AND FRI. THEN...COULD BE SOME WARMING ACRS THE
AREA FOR THE WEEKEND...ESPECIALLY ON SUNDAY...WHEN TEMPS MIGHT
ACTUALLY RISE BACK TO NORMAL LEVELS.
LAX +81. BRUNO.
.LOX...WINTER STORM WATCH (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).CAZ034>041-044>047-051>054-059-087-088-150100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT MON APR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .RAIN...HEAVY AT TIMES...MAY CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS ACROSS EASTERN SANTA BARBARA COUNTY THROUGH THIS AFTERNOON...ACROSS VENTURA COUNTY THROUGH THIS EVENING...AND ACROSS LOS ANGELES COUNTY THROUGH TONIGHT. PERIODS OF RAIN AND SNOW WILL CONTINUE IN THE MOUNTAINS INTO TONIGHT. SNOW LEVELS BETWEEN 6500 AND 7500 FEET EARLY THIS MORNING WILL LOWER TO BETWEEN 5000 AND 5500 FEET BY LATE THIS AFTERNOON... AND CONTINUE AT THAT LEVEL TONIGHT. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED AT ELEVATIONS BETWEEN 5500 FEET AND 6500 FEET. ACCUMULATIONS OF ONE TO TWO FEET AT EXPECTED IN THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES ABOVE 6500 FEET. RAIN...SNOW... BLOWING SNOW AND AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS IN THE MOUNTAINS THROUGH TONIGHT. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH WILL CONTINUE IN THE MOUNTAINS THROUGH THIS EVENING...THEN SHIFT TO THE SOUTHWEST AND WEST AND DIMINISH BY LATE TONIGHT. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRUNO
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353220, 5353221.